It is normal to have diarrhoea during or after radiotherapy to your abdomen (tummy) or pelvis (the area between your hips). You might also have stomach cramps and wind.
When you might have diarrhoea
Radiotherapy side effects tend to build up during your course of radiotherapy. This means you might not notice any changes for a week or so at the start of your radiotherapy. And once you've finished radiotherapy your side effects are likely to continue for a few weeks. This is the same for diarrhoea.
Diarrhoea can also be a long term side effect. This means it can continue for quite a while after your treatment ends. This varies from person to person.
It is unpleasant to have diarrhoea and it can also make you feel weak and tired, so it is important to rest if you need to.
Your bowel habit may change during radiotherapy and following treatment.
Blood in poo
More rarely you might notice some blood in your poo. This can sometimes be due to irritation of the rectum lining because of opening your bowels more.
Let your doctor or radiographers know if you have any bleeding.
Let your health care team know if you have diarrhoea. There are several things that can help you, such as:
- changing your diet – you can speak to a dietitian at the hospital
- anti diarrhoea drugs, which your health care team can give you
- anti spasm medicines from your health care team
- drinking lots of fluid – this is important, as you can easily get dehydrated
Needing to go to the toilet often
You might find that you need to open your bowels urgently. You might also have to go several times before you feel the bowel is empty. Anti diarrhoea medicines can help. Doing regular pelvic floor exercises can also help. You can practice holding on to your stool to build up the amount the bowel can hold.
Radiotherapy to the pelvis can make you feel that you need to open your bowels, even if you have done so recently and have an empty bowel. This is called tenesmus. The feeling can be reduced with steroid suppositories or ointments that also contain an anaesthetic.
You may experience increased wind and mucous from your back passage, this is a normal radiotherapy side effect.
Who can help?
A physiotherapist or community continence adviser can give you advice and information about dealing with diarrhoea or other bowel problems. You can get details of your nearest continence clinic or adviser from the Bladder and Bowel Community. A continence adviser can also give you pads if you need them.
'Just can’t wait' card
You can get a card if you want to go to the toilet more often, or feel that you can’t wait when you do want to go. You can show the card to staff in shops or restaurants etc. It allows you to use their toilets, without them asking awkward questions.
You can get the cards from Disability Rights UK or the Bladder and Bowel Community. They also have a map of all the public toilets in the UK. Disability Rights UK can also give you a key for disabled access toilets so that you don't have to ask for a key when you are out.